Background and purpose: Tramadol intoxication is a common medical emergency and a major public health problem around the world. The purpose of this study was to investigate the characteristics of intoxicated cases with tramadol in Gorgan, Iran.
Materials and methods: A cross-sectional study of patients with acute tramadol intoxication was done in individuals attending 5 Azar Hospital in Gorgan, during March 2008 to March 2016. Data was collected from patients records and then analyzed in SPSS V.16.
Results: Tramadol intoxication included 20.3% of the total drug poisonings. From 168 cases with tramadol intoxication 75.6% were males. The mean age of the cases was 24.78±16.26 years and a high rate of poisoning was seen in those aged 21-30 years old (47%). The majority of the cases were from urban areas (82.1%) and they were mainly single (64.3%). The seasonal distribution in our patients showed a peak in autumn (19.6%). Suicide attempt was the main cause of tramadol intoxication (65.5%) followed by tramadol abuse (31.5%) (P<0.001). Among the subjects 30.4% had co-ingested tramadol with other drugs particularly benzodiazepines (40%). Seizure was reported in 31.5% of the cases and its occurrence was significantly higher in males (P<0.001).
Conclusion: In current study, suicide attempt and drug abuse were the most common causes of tramadol intoxication that were seen most commonly among single men who were less than 30 years of age.